Intense cravings Methylphenidate - Forums at Psych Central



advertisement
Reply
 
Thread Tools Display Modes
Old 04-03-2018, 06:53 PM #1
Pottypants Pottypants is offline
New Member
 
Member Since: Mar 2018
Location: Uk
Posts: 5
Pottypants Pottypants is offline
New Member
Pottypants has no updates.
 
Member Since: Mar 2018
Location: Uk
Posts: 5

1 yr Member
Default Intense cravings Methylphenidate

Hi

Can any of you wonderful people explain the following .....my adult son has been upped to 10mg Methylphenidate 3 x day. He says

1. Intense sweet and salty cravings towards the end of 4 hrs, finding it hard to control.

2. Dry mouth and craving sugary drinks

Rambling talk a little increased.

I know we are very new to all this and this forum has been invaluable getting him this far.
Potty pants
Pottypants is offline   Reply With QuoteReply With Quote
Hugs from:

advertisement
Old 04-29-2018, 02:28 PM #2
RainyDay107's Avatar
RainyDay107 RainyDay107 is offline
Grand Member
 
Member Since: Feb 2017
Location: M
Posts: 988
RainyDay107 RainyDay107 is offline
Grand Member
RainyDay107's Avatar
RainyDay107 is in a Small Space . . .
 
Member Since: Feb 2017
Location: M
Posts: 988

2 yr Member
2,466 hugs
given
Default Re: Intense cravings Methylphenidate

Dry mouth is common, drinking water during the day is necessary.

With #1, its just a guess but maybe its hunger as his med is wearing off?
RainyDay107 is offline   Reply With QuoteReply With Quote
Old 05-02-2018, 10:26 AM #3
bunnyhabit bunnyhabit is offline
Account Suspended
 
Member Since: Jan 2018
Location: Tainan, Taiwan
Posts: 221
bunnyhabit bunnyhabit is offline
Account Suspended
bunnyhabit smoky
 
Member Since: Jan 2018
Location: Tainan, Taiwan
Posts: 221

1 yr Member
Default Re: Intense cravings Methylphenidate

these are all typical withdrawal reactions to coming down from a trip. just increase dosage and frequency will reduce these problems for your boy.
bunnyhabit is offline   Reply With QuoteReply With Quote
Old 07-07-2018, 02:03 AM #4
Rose42 Rose42 is offline
New Member
 
Member Since: Jun 2018
Location: Washington
Posts: 8
Rose42 Rose42 is offline
New Member
Rose42 has no updates.
 
Member Since: Jun 2018
Location: Washington
Posts: 8

Default Re: Intense cravings Methylphenidate

What helped me is taking a half dose 3 hours before bed. I eat better the next day (no binging at night with full stomach the next day...thats a bad start for being able to snack during the day). It also helps the crash. More of a let down than a drop. I also take provigil to help with the ramblings and between med crashes.
Rose42 is offline   Reply With QuoteReply With Quote
Old 09-30-2018, 10:47 AM #5
Nate Jones Nate Jones is offline
New Member
 
Member Since: Sep 2018
Location: Salem, OR
Posts: 7
Nate Jones Nate Jones is offline
New Member
Nate Jones has no updates.
 
Member Since: Sep 2018
Location: Salem, OR
Posts: 7

Default Re: Intense cravings Methylphenidate

Both myself and my daughters have diagnosed ADHD and we are all on Adderall. I'm fairly severe, and need to take 60mg per dosage, up to three times per day.

Neither myself or my kids have withdrawal, cravings or experience any sensations of euphoria as a neurotypical brain physiology would. The only side effect we have, was when first taking them having some stomach issues for about 1-2 weeks and then if we don't take them (usually because we forget and don't have cravings) we get sleepy feeling, due to the dopamine uptake being deprived of the higher levels it was getting and thus it thinks you are trying to sleep or super bored.

Now with all that said, ADHDers are dopamine seeking. We crave various feel good foods and activities that excite us. This is why ADHDers can develop bad eating habits, become thrill seekers, are often hyper-sexual or develop addictive habits around certain activities or self-medicating through drug/alcohol abuse. So, if the cravings are feel good food for him, then it could be dopamine his brain is after as the meds are working through his system. If he does have ADHD, the dosage could be to low. When both me and my children (different doctors btw) diagnosed us, they titrated the medication. You start at 10mg on day one, then go up 10 mg each day. Once you get to a dosage that feels like you drank to much coffee (where your nerves have the shakes), you step back down 10mg. Then that is taken as many times a day as you need based on when it burns out of your system (usually 6-8 hours) and how long you are awake and need to function. Typically, standard Adderall someone would take twice a day. If you work long days, you might need it 3 times a day. Extended release some one might only need to take once per day.

It should be noted, different medications react to different brain chemistry. You may need to try a verity of stimulants and dosages until you find the one that doesn't make him feel "off" or have extreme side-effects.

Likewise, bi-polar disorder and ADHD have very similar symptoms and get misdiagnosed for one another due to primary care doctors not understanding how properly screen or treat these conditions. You want a psychiatrist or neurologist who specializes in atypical brain conditions and understands the latest research on ADHD and executive function disorders. Watch lectures on youtube.com by Dr. Russell Barkley to get up to speed. He is the leading world expert for ADHD. Essential information for ADHDers and their loved ones to have.

One more thing, ADHD is reactive to external stimuli (i.e. events and interactions with people around the ADHDer causes them to get distracted or overreact or have an outburst), while bi-polar is based on internal cycles that shift between manic and depressed states and are not altered by external stimulus. The ADHDer will also hyperfocus on things that highly interest them, while having to focus on something that doesn't interest them will be maddening trying to get them to stay engaged. Bi-polar doesn't constantly seek dopamine like that, but instead goes into highs and stays high until it cycles into the lows and then stays low.

If your child seems to behave like the bi-polar description, stimulants won't work for them and you shouldn't up the dosage but find another doctor and get on mood inhibitors as the doctor deems best.

Good luck!
Nate Jones is offline   Reply With QuoteReply With Quote
Old 11-13-2018, 08:09 AM #6
Harmonizer Harmonizer is offline
New Member
 
Member Since: Mar 2015
Location: U.S.
Posts: 5
Harmonizer Harmonizer is offline
New Member
Harmonizer has no updates.
 
Member Since: Mar 2015
Location: U.S.
Posts: 5

3 yr Member
Red face Re: Intense cravings Methylphenidate

Quote:
Originally Posted by Rose42 View Post
What helped me is taking a half dose 3 hours before bed. I eat better the next day (no binging at night with full stomach the next day...thats a bad start for being able to snack during the day). It also helps the crash. More of a let down than a drop. I also take provigil to help with the ramblings and between med crashes.
Thank you, Rose42, for the suggestion of taking half a dose 3 hours before bedtime. I take 20mg in the morning and the other 20mg around 1PM. I get intense food cravings in late afternoons and evenings, and have been gaining weight from it. I've tried taking the 2nd dose around 4PM, but then can't get to sleep later. I'm going to try this.
Harmonizer is offline   Reply With QuoteReply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off



All times are GMT -5. The time now is 10:07 PM.

Powered by vBulletin® — Copyright © 2000 - 2019, Jelsoft Enterprises Ltd.



 

advertisement

Psych Central Forums

Psych Central is the leading mental health website, overseen by mental health professionals since 1995.

 

Helplines and Lifelines

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment provided by a qualified health care provider. .

Always consult your doctor or mental health professional before trying anything you read here.
Please read the full disclaimer.